Q. Will there be a solution to urinary incontinence because the medicine I was on is on back order. I can not control it on a regular basis.
A. We have received quite a few questions regarding urinary incontinence. Here is some information to answer your question:
Question: I am very frustrated with my need to get up to urinate at least 3 times a night sometimes after wetting the bed. I currently take oxybutynin XL 15mg, catheterize before bedtime and drink no caffeinated beverages. This only cut me down from 6 times a night to 3 times a night and I am exhausted during the day. Help please?
Answer: This is a frustrating problem and there are several potential solutions. First, it would be useful to know the rest of your history, but I am guessing you experience significant urinary frequency, urgency, hesitancy and urge incontinence during the day as well. The first thing you should do, if not done already, is see a urologist, preferably one with expertise in neurogenic disorders of the bladder and MS. Your constellation of symptoms and lack of response to therapy suggests a low capacity bladder, possibly under high pressure, with overactivity of urinary sphincter that helps control the release of urine. This type of problem often does not respond adequately to standard treatment with high doses of oxybutynin (called anti-muscarinic treatment) or even self catheterization. If this is the problem, effective treatment often involves botox injections into the bladder neck or even neuromodulation with the InterStim device made by Medtronics. As a temporizing measure, your physician may consider prescribing DDAVP (desmopressin) at bedtime to help decrease the production of urine, but this treatment should not replace a thorough evaluation by a urologist. To learn more about urination and MS, you might want to read this http://www.healthcarejourney.com/10/post/2014/03/the-idiots-guide-to-urination-and-ms.html
--Dr. Rip Kinkel
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.